Alert archive / Tennessee / Tornado Warnings in 1997
Tornado Warning 23, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Jan 24, 1997, 5:32 PM CST for Macon County, Sumner County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 24, 1997, 5:32 PM CST (23:32 UTC)
- Expired
- Jan 24, 1997, 6:15 PM CST
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Macon County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 5:36 PM CST | Tornado F0 | Portland, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 24, 3:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 508 m²/s²
- 0-3 km storm-relative helicity
- 610 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 242334 TORBNA TNC041-111-165-250015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 532 PM CST FRI JAN 24 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 615 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...DE KALB COUNTY...MACON COUNTY...SUMNER COUNTY AT 530 PM CST...DOPPLER RADAR INDICATED A TORNADO NEAR AUBURNTOWN MOVING EAST AT 35 MPH. THE TORNADO WILL MOVE TO SMITHVILLE...DOWELLTOWN BY 550 PM. ANOTHER TORNADO WAS INDICATED BY DOPPLER RADAR ABOUT 5 MILES NORTH OF GALLATIN. THIS TORNADO WAS MOVING EAST AT 35 MPH...AND WILL REACH BETHPAGE AND WESTMORELAND BY 545 PM AND LAFAYETTE BY 6 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. TT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 24, 1:55 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 24, 1:55 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 155 PM CST FRI JAN 24 1997 IN SHORT TERM...SCT CONVECTN BEGINNING TO FIRE ALONG PRE-FRONTAL TROF EXTDG FM MKL-CBM-MEI. 19Z ADAP REVEALS AMS OVR MID TN DESTABILIZING IN A HURRY. VIS SATLT IMAGERY SHOWS SCT/BKN CLDS PRECEDING CONVECTN WHILE OKO PROFILER SHOWS WLY MID/UPR LVL WNDS ADVECTG COLDER AIR ALOFT. THUS AMS SHOULD CONT TO DESTABLIZ FURTHER. THRFR FEEL THAT SCT/NMRS SHWRS/TSTMS XPTD OVR MID TN LATE THIS AFTN AND EARLY TNGT. A FEW TSTMS WL LIKELY BE ACCOMPANIED BY LARGE HAIL/WND GSTS 60+ KTS. MDLS PROGGD CDFNT TO CROSS MID TN THIS EVE...EXITG PLATEAU BY 06Z. BEHIND SFC FNT...XPCT NO MORE THAN DZ-UNTIL PRE-DAWN HRS. LIKE IDEA OF SKIES CLRG OUT LATE TNGT BTWN 09-12Z. FOR SAT...DESPITE PDS OF SUNSHINE...TEMPS WL HAVE A HARD TIME RECOVERING FM EARLY MORNING LOWS. ATTM FAVOR AVN MOS NUMBERS FOR TNGT/SAT. AS HIGH BUILDS INTO RGN SAT NIGHT...WNDS WL SUBSIDE ALLOWG FOR GOOD RADIATIONAL CONDITIONS. MOS TEMPS LOOK TO BE IN THE BALLPARK. S/W IN NW FLOW ALOFT WL DIVE ACRS CNTRL PLAINS INTO MID MS VLY SUN. THIS WEA FEATURE WL SPRD HIGH LVL CLDS OVR MID-SOUTH. BLV NGM FOUS DATA HAS GOOD HANDL ON MSTR INCR. HIGH LVL CLDS WL LIKELY SUBDUE TEMP RISE ON SUN...PREFER TEMPS OFFERED BY NGM MOS. BHM ISSUING WARNGS ATTM FOR NW AL. STORM S OF LEXINGTON TN LOOKING HEALTHIER WITH EACH SCAN. 09 BNA 36/40/20/38 600-
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 9:15 AM CST | Flash Flood Warning | OHX | Bledsoe, Marion, Sequatchie | 3 hr |
| Jan 24, 2:12 PM CST | Severe Thunderstorm Warning | OHX | Decatur | 48 min |
| Jan 24, 2:20 PM CST | Severe Thunderstorm Warning | OHX | Perry | 40 min |
| Jan 24, 2:46 PM CST | Severe Thunderstorm Warning | OHX | Benton, Houston, Humphreys, Stewart | 44 min |
| Jan 24, 2:46 PM CST | Severe Thunderstorm Warning | OHX | Macon | 44 min |
| Jan 24, 2:46 PM CST | Severe Thunderstorm Warning | OHX | Hickman | 44 min |
| Jan 24, 3:01 PM CST | Tornado Warning | OHX | Hickman | 29 min |
| Jan 24, 3:05 PM CST | Severe Thunderstorm Warning | OHX | Montgomery | 55 min |
| Jan 24, 3:10 PM CST | Severe Thunderstorm Warning | OHX | Perry | 35 min |
| Jan 24, 3:17 PM CST | Severe Thunderstorm Warning | OHX | Lewis, Maury | 58 min |
| Jan 24, 3:30 PM CST | Tornado Warning | OHX | Hickman | 30 min |
| Jan 24, 3:33 PM CST | Tornado Warning | OHX | Maury, Williamson | 57 min |
| Jan 24, 3:44 PM CST | Tornado Warning | OHX | Maury | 46 min |
| Jan 24, 3:55 PM CST | Severe Thunderstorm Warning | OHX | Robertson | 35 min |
| Jan 24, 3:59 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 46 min |
| Jan 24, 4:14 PM CST | Tornado Warning | OHX | Davidson | 46 min |
| Jan 24, 4:22 PM CST | Tornado Warning | OHX | Rutherford, Williamson | 53 min |
| Jan 24, 4:40 PM CST | Tornado Warning | OHX | Wilson | 65 min |
| Jan 24, 4:59 PM CST | Severe Thunderstorm Warning | OHX | Lincoln | 61 min |
| Jan 24, 5:05 PM CST | Tornado Warning | OHX | Cannon | 55 min |
| Jan 24, 5:10 PM CST | Tornado Warning | OHX | Smith | 50 min |
| Jan 24, 5:11 PM CST | Tornado Warning | OHX | Rutherford | 34 min |
| Jan 24, 5:14 PM CST | Severe Thunderstorm Warning | OHX | Sumner | 46 min |
| Jan 24, 5:14 PM CST | Severe Thunderstorm Warning | OHX | Sumner | 31 min |
| Jan 24, 5:26 PM CST | Severe Thunderstorm Warning | OHX | Franklin, Moore | 49 min |
| Jan 24, 5:32 PM CST | Tornado Warning | OHX | Rutherford | 43 min |
| Jan 24, 5:32 PM CST | Tornado Warning | OHX | DeKalb | 43 min |
| Jan 24, 5:36 PM CST | Tornado Warning | OHX | Jackson | 39 min |
| Jan 24, 5:36 PM CST | Tornado Warning | OHX | Jackson, Putnam | 54 min |
| Jan 24, 5:49 PM CST | Tornado Warning | OHX | Franklin | 41 min |
Nearby
Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.